Panadol (via GSK – their parent company) has recently issued two separate recalls of their children’s products, both for safety concerns. The first has caused wide-spread concerns via social media, with alarmed parents spreading the news. The photo that accompanied the warning shocked many – two syringes, side by side, one with an accurate measuring scale and one that begins roughly 0.7mL in. To unsuspecting/trusting customers, this measurement gave no immediate cause for concern, which lead to parents inevitably and accidentally issuing an overdose of the Panadol brand medication to their children.
Despite the heading of their media release being labelled as “URGENT SAFETY ALERT”, Panadol (via GSK) has since tried to alleviate public panic by including a statement from their company’s medical director, “If a child has been dosed using an incorrect syringe following the label instructions, there is a low risk to the health of the child” – Dr Andrew Yeates, Medical Director GSK Australia (from gsk.com.au). Though, this may have downplayed some genuine concerns. Given that the dosage for a child 1 month – 2 years is only 0.6ml – 0.9ml, and the additional amount given was roughly 0.7ml, the amount given to a baby of this age is near to double. Also taking into consideration that this may have been given on a longer-term basis for ailments such as cold/flu, teething etc, there is indeed risk to the health of the child. If you and your child fit into this category, please talk to your doctor to gain a better idea of whether there is reason for concern or not. It is agreed by medical professionals that increased amounts of Paracetamol can cause liver damage, so seeking advice from a doctor who is not associated with the company would be recommended.
Since this has emerged, another, unrelated recall was issued. After routine quality testing, GSK (with the TGA – Therapeutic Goods Administration) has recalled two batches of Children’s Panadol that were issued between September and November 2013. These are:
* Children’s Panadol 1-5 years suspension (strawberry / 200mL) – (identified by JR130869 on the carton and 130869 on the bottle)
* Children’s Panadol 1-5 years suspension (orange / 100mL) – (identified by JR130697 on the carton and 130697 on the bottle)
As part of the recall, pharmacists were instructed to immediately remove these products from shelves and quarantine them before sending them back to wholesalers.
What Panadol/GSK failed to do however, was update the statement that they issued on the 22nd of November regarding the syringes;
“It is important to note that the Children’s Panadol liquid within the bottle is safe to use. The only component impacted is the syringe, no other Children’s Panadol or Panadol products are affected. Therefore, consumers may choose to dispose of the incorrect syringe and continue using the product with another suitable syringe.” – from the GSK website.
Now knowing that the Children’s Panadol liquid contains an excess amount of paracetamol, perhaps they should change the aforementioned statement. Particularly considering the dates – this statement was issued on the 22nd of November and about a week later they recalled products from September, October and November. Therefore, although the recalled batches did not contain the syringes, it stands to reason that the very products that GSK have assured to be safe, are indeed part of the recalled batch.
Please keep in mind that paracetamol is indeed a low-risk drug and panic is not necessary. There is a danger only in certain circumstances and you should have a conversation with your doctor if you are concerned about repeated high doses.